MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0308
Medical Device Problem Codes Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery (mma) using penumbra smart coils (smart coil), smart coil detachment handles (handle), a non-penumbra microcatheter, and a guidewire.During the procedure, the physician advanced a smart coil using a microcatheter into the target vessel and attempted to detach the smart coil using the handle several times; however, the smart coil failed to detach.Then the physician used a second handle without success.Therefore, the physician decided to remove the smart coil.While retracting, the smart coil unintentionally detached within the microcatheter.The physician then used the detached smart coil''s pusher wire to advance the smart coil out of the microcatheter and into the target vessel.Next, the physician advanced a second smart coil into the target vessel and attempted to detach the smart coil using the second handle; however, the smart coil would not detach.Therefore, the smart coil was removed.The procedure was completed using a non-penumbra coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report: 3005168196-2023-00354.Section e.Box 1.Title; section h.Box 6.Evaluation codes: device code 1.Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was separated, the pull wire was retracted out of the pusher assembly distal tip and the embolization coil was detached.This typically occurs during a successful detachment.Based on the reported event, the root cause of the detachment issue during the procedure could not be determined.Further evaluation revealed pusher assembly bends throughout its length.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17402770
Report Number3005168196-2023-00354
Device Sequence Number7493437
Product Code HCG
UDI-Device Identifier00814548015798
UDI-Public814548015798
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/18/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT0308
Device Lot NumberF113599
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2023
Supplement Date Received by Manufacturer08/01/2023
Initial Report FDA Received Date07/27/2023
Supplement Report FDA Received Date08/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age89 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005